0
Abstract: Case Reports |

PIPERACILLIN-INDUCED IMMUNE HEMOLYTIC ANEMIA IN A WOMAN WITH CYSTIC FIBROSIS FREE TO VIEW

David B. Seder, MD*; Jonathan B. Zuckerman, MD
Author and Funding Information

Maine Medical Center, Portland, ME



Chest. 2006;130(4_MeetingAbstracts):325S-b-326S. doi:10.1378/chest.130.4_MeetingAbstracts.325S-b
Text Size: A A A
Published online

INTRODUCTION: Piperacillin-tazobactam is an unusual cause of drug-induced immune hemolytic anemia (DIIHA). We present a case of acute and fulminant intravascular hemolysis in a cystic fibrosis (CF) patient, characterized by carboxyhemoglobinemia, a positive direct antibody test (DAT) to IgG and C3, and detectable anti-piperacillin antibody.

CASE PRESENTATION: A 33 year-old woman with CF pulmonary exacerbation was admitted for airway clearance techniques, inhaled medications, and intravenous antibiotics. She received piperacillin-tazobactam, ciprofloxacin, and trimethoprim-sulfamethoxazole. On day seven the patient experienced nausea and vomiting. She had pain in the back, arms, and chest, and complained of weakness and paresthesias in her arms and legs. Laboratory evaluation disclosed a hemoglobin level of 4.8g/dl, decreased from 12.2g/dl. Arterial blood gas analysis suggested a hemoglobin level of 9.4g/dl, and carboxyhemoglobin of 5.3%. Complete blood count then verified the initial hemoglobin of 4.3g/dl, and her blood smear revealed “stacked” spherocytes. The LDH was 418u/l, haptoglobin <20mg/dl, and total bilirubin 2.4mg/dl. The DAT for IgG and C3D were positive, with detection of a warm auto-agglutinin. Antibiotics were discontinued. Intravenous crystalloid, methylprednisolone, morphine, and least-incompatible blood were administered, with rapid resolution of symptoms. She received one dose of pooled immune-globulin. Blood counts remained stable without further transfusion, the carboxyhemoglobin level returned to normal, and the DAT rapidly became negative. The patient felt weak and suffered from diffuse joint pains, but improved over time with physical therapy. Her blood was sent to American Red Cross Blood Services, where washed EDTA red blood cells (RBCs) reacted with anti-IgG and anti-C3, but not with anti-IgM or anti-IgA. Antibodies in the serum to piperacillin were detected when tested against drug-treated RBCs, and also by the “immune complex” method. At 37°C, and in the presence of piperacillin, the antibody appeared to have anti-e specificity.

DISCUSSIONS: DIIHA is a life-threatening complication of antibiotic therapy. Our patient's chest and back pain mimicked an acute ABO-incompatibility reaction, and reflect an acute, complement-mediated, intravascular hemolytic process. Carboxyhemoglobin is a by-product of hemolysis, created as the porphyrin ring degrades, and is commonly elevated during hemolysis. The misleading ABG reflects the tendency of that assay to measure both red blood cells and free hemoglobin - the “bound” and “unbound” fractions. This is one of five reported cases of piperacillin-induced DIIHA. Four of these patients had CF, and one died when antibiotics were not immediately discontinued. The antibiotics primarily associated with DIIHA are cephalosporins, most commonly cefotetan and ceftriaxone, though experts report over 100 different drugs which have been implicated. There is concern for increasing incidence attributable to penicillins in combination with β-lactamase inhibitors, such as piperacillin-tazobactam, ticarcillin-clavulanate, and ampicillin-sulbactam.(1) Standard treatment of DIIHA involves stabilization of the patient, discontinuation of potential offending medications, and treatment of acute hemolysis. Anemia may require blood transfusion, with “least-incompatible” blood frequently and safely utilized due to the high frequency of cross-reacting antigens.(2) Corticosteroids are effective in the suppression of immune-mediated hemolysis, and intravenous immune globulin has been used for the initial control of severe disease.

CONCLUSION: Patients with presumed drug-induced DIIHA should have confirmatory testing. This testing may be cumbersome, but is particularly important in patients with cystic fibrosis, for whom antibiotic selection is increasingly difficult over time, and in whom medication reactions should be fully documented and characterized to safely guide future therapy.

DISCLOSURE: David Seder, None.

Tuesday, October 24, 2006

4:15 PM - 5:45 PM

References

Arendt PA and Garratty G. The Changing Spectrum of Drug-Induced Hemolytic Anemia.Seminars in Hematology2005;42:137. [CrossRef] [PubMed]
 
Salama A, Berghofer H, and Mueller-Eckhardt C. Red blood cell transfusion in warm-type autoimmune haemolytic anaemia.Lancet1992;340:1515. [CrossRef] [PubMed]
 

Figures

Tables

References

Arendt PA and Garratty G. The Changing Spectrum of Drug-Induced Hemolytic Anemia.Seminars in Hematology2005;42:137. [CrossRef] [PubMed]
 
Salama A, Berghofer H, and Mueller-Eckhardt C. Red blood cell transfusion in warm-type autoimmune haemolytic anaemia.Lancet1992;340:1515. [CrossRef] [PubMed]
 
NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543